Well interesting few weeks is the understatement of the year.....
Hospital twice and 5 weeks of hell ensued after a simple check up lead to a BP med I didn't need .
All started with a health check at the surgery for my type 2 diet controlled type 2 diabetes in March , well under 45 Hbc1, told "perfect", nurse happy commenting the the 5 mile walks, cycling doing there thing. All quite happy, and so it should have ended, then it all began as she had seen my "high" BP in check and reported to gp ......
Called by gp the next day, my BP the nurse had checked the day before he said was "a little higher than they liked" at 137/82, I then commented that I had called in after busy morning with my walk 20 mins before, also being in very early at work and my BP in surgery was was always a tad high, white coat syndrome one of my flaws , his reply that he'd like me to take this med he was prescribing "Amlodipine", something that "works well and is well tolerated", dismissed my comments objections with "it's a heart attack waiting to happen" ...
Move two weeks on had noticed my walking wasn't as good as previously expected, and I was tired, lethargic. Called the gp, got a call back as they wouldn't give me a physical appointment, "didn't I know covid was still a risk" another doctor called, never the same one, said it was likely my BP high, said to double the dose of amlodipine to 10mg, without seeing me, without any checks, objections again overruled and told it was for my health risks .
Then the fun starts, a week later suffering swollen ankles, legs,hands, off stabbing pains in hands, blood visibly pooling on legs and knees , feet, vivid nightmares like never had in my life, terrifyingly real , pains in back, chest, aches everywhere.
Called again said I felt like I had flu or something, was struggling to breath, told to get covid test, even though I had both phizer jabs in Jan and March, asked could it be the new med, dismissed as "never had it caused such things" . This went on for two weeks, called and said I was feeling ok for a couple of days then totally wiped out the next.
Over the next two weeks prescribed Eurythmycin one week nothing changed, called again, prescribed prednisolone 40mg, for chest infection as he Cound hear me short of breath, then spent one week totally off it on the steroids,felt worse than ever, not once seeing a gp all done via phone despite my constant protests.
Called Friday the week after stopping steroids as felt odd palpitations, and weird thumping of the heart, feeling strange and breathless at times , insisted I was seen by a gp, which I did after not taking no to the annoyance of the gp I got to see , but basically got told it's "anxiety" and I've been ill and "at my age" 55! " it takes longer to get over stuff". Sent on my way again "to rest" .
Sunday night walked upstairs, breathing heavy as I had been, passed out on the landing, came to, heart racing, thumping, out of rhythm, pains in chest, thought, this is a heart attack, and ambulance was called. Into hospital, pulse at 125bpm and palpitations present.
There until 6am next day , released home told to stop amlodipine after a discussion with their cardiac guy, who had seen this before with amlodipine, contact gp and arrange trace later that week see if it settled and any changes go to A@E.
Felt up and down that week slightly better one day not the next. Thursday woke early 3am after another broken sleep, didn't feel good, got up, dizzy, heart feeling odd, pains in chest and back. Off to hospital this time the one my EP is at, admitted with palpitations and high rate of 105bpm lying down. Rushed in A@E by main desk, hooked up to various stuff and tested, sugar at 22!! never before been that high, they said with steroids and all the other crap it had sent it skyward,given stuff to get it down quick, kept me overnight and monitored in high dependency, troponin slightly raised so caution the being the word they said. Given light sedative to sleep as exhausted with weeks of no sleep . Spent the night sleeping off and on. In the morning they said palpitations were there but subsiding, said rebound off amlodipine stopping cold maybe causing half of my issues, and my BP was actually low overnight 111/61, so no wonder I had been feeling faint and passing out on the amlodopine BP med as my BP was going low even though it was its 5 day half life span it was bottomed out , which they should of known at the other hospital and my gps should have spotted had they bothered checking I've the month they jacked the dose up, again they did nothing when told how I was feeling . Told it had a half life of 5 days which was that Friday, so things should improve, but couldnt say for sure if it caused any damage, but added it can take 12-14 days rather than the official 11.5days for amlodopine to leave your system.
Spent another week in hell, up and down, breathless one day OK the next, but each day getting better thank god .
My EP saw me urgent last week, heart rate still at 95bpm but steady with the odd palp, he said if it doesn't subside then we get you in and see what move is next , but was pretty certain it was amlodipine and it would subside off the data from the overnight in hospital , furious at the lack of care, follow ups . I'm back in two weeks with his hospital team and halter for 72 booked via them thankfully not my gp who I'm now going to circumvent, see what it brings .
Thank god as he said from last weekend I've just picked up daily, now resting rate at 59-66bpm is restored as usual, did a 2 mile walk fine yesterday, not my usual pace or mileage, but I've been hammered by this debacle, and have got back to normal over the past few days, more relaxed, feeling "normal" , as it turns out, this drug causes "anxiety", "palpitations", "irregular heartbeat" and host of other lovely things, the list really is endless......
Now in discussion with practice manager, and wanting answers, and recourse, hell and back just to fit the new "120/70" ideal numbers... they say is the perfect figure for me , well! It isn't, not for me and I suspect not other 6ft 3inch lumps. To put someone on a BP med, not check them, then increase dosage without seeing them, listening to how they feel or are experiencing odd things , then not listening to alarm bells being raised with severe life threatening reactions, then blaming "anxiety" on genuine symptoms of a bad reaction, a reaction to a drug which quite frankly should be banned! now looks reckless to say the least.
I believe in being my own judge of how I feel, and now even more so now don't trust the Gps of this world. My father had a mini stroke 4 years ago "missed" by the gp as he just presumed he "was getting old and forgetful", his severe dementure later blamed on the initial stroke, I have totally lost faith in any doctor apart from a specialist, and even then now question anything and everything they say or do .
Thankfully I'm resilient, I dread to think what the outcome may have been for someone infirm or who had no support or confidence , luckily, I've got some true friends on here who know who they are ♥️, and got me through this ordeal, as well as family and friends at home.
Hoping the tests all come back OK and it doesn't cause any long term problems or reoccurring issues. After the last two years being afib free after my ablation all drama free, a Gp who thinks he's god then throws a spanner in just to fit government guidelines! Won't take anything in future unless I'm happy to........